Bladder Irritation

Today was day 13 of radiation.  I am doing great aside from low plateletes and some bladder issues.  The pain is like a UTI.  Burning, need to pee. hurts to pee.  Nothing helps and I forgot not to take Advil.  Drinking lots of water, cranberry juice, taking AVO.  Urinalysis is showing no signs of bacteria or blood so far.  They took another today, but he wants to swab my urethra to see if we can determine the cause or at least rule out infection.  Is this not just another common side effect of the radiation and chemo?  

Sandy sent you a prayer.
3 people sent you a hug.
Sign in or sign up to post a comment.
This is a very common side effect of the treatment. It was described to me as peeing razor blades, and as I remember it that’s an accurate description. What helped me the most was using a peri bottle full of water and squirting water down there while urinating. And keeping up on pain meds. I know, no fun. Hang in there!
Kim likes this comment
I did the same as Terri...squirted water bottle while urinating, major life saver. Sorry Alicia!
Yep that was really a problem. I loved just soaking in a warm bath.
Kim likes this comment
I hadit too, it was so bad I was crying in the bathroom. Had to get a catheter for a spell.
I'd recommend skipping the cranberry juice, it makes the urine more acid. So does citric acid, which is in lots of drink powders, Gatorade, etc. Swabbing urethra? Um no. That will add to your misery. If clean catch urine is negative, it's from radiation. More water dilutes the urine and it burns less. Get a Rx for Xylocaine jelly 2%, and apply a little externally. Lots of tub baths help. Pee in the tub if you have to, or use a squirt bottle, like an old dish soap bottle, while you go. So sorry! This sucks, really!
3 people like this comment
Sorry about the peeing pain.. i had a towel to chew on when i was going through this.. and pain meds. hugs and all the best during this difficult journey.
Radiation gave me urinary issues too. I got to the point I couldn't urinate at all due to things swelling shut. Felt like my bladder was going to pop. Had to go to the ER. They shoved the largest catheter they could find in there and left it a couple weeks. Such a horrible experience.

The doctors like to downplay everything so they don't scare patients away but the know the radiation screws up everything anywhere near your butt. I almost feel like they should have to go through treatment themselves before being able to administer it to others.
Kim, Alicia like this comment
So true!!!!
Radiation definitely creates bladder pain. I don't think any of us did not experience something like your pain! Post treatment UTIs can be an issue (Urinary Tract Infections) as the damage to the bladder area can make it easier for bacterial infections to take hold, and there may be problems with "keeping clean" around the neighboring anal area. If you develop a UTI (cystitis) you will know it! Cipro is one effective antibiotic for that.
Thanks Helen. I did know it for sure, I have had them and know my body, but have never been through this before, so thought the pain could just be irritation. I think Doc thought it was in my head!
Absolutley, this is so common. Just imagine the radiation effects on the inside will be like the stuff you can see outside. So, this is normal in my opinion. I used a bottle of waterpoured over my front bits to dilute the pee during this time. Later on I peed into water with a plastic bidet in the toilet seat. It stopped the stinging sensation. And use a local pain med like lidocaïne/xylcaine 2%.
I also experienced that too--it was miserable. I'm sorry you are having this side effect. I found no relief, but you have gotten a good suggestion above--try the peri bottle suggestion. Drink lots of water and avoid anything that will make more urine more acidic. At the very least, I hope it gives you some relief to know that this is a common side effect among a lot of us. Hang in there!
Update - After a physical exam which is not showing much irritation, I insisted they test urine again and it is positive for infection this time. Thank you for all the helpful advice! I have my squirt bottle of water and 2% lidocaine which helps. Results of culture today will determine antibiotic.
Tyndall, Helen Marshall like this comment
Glad you insisted! Advocate on!
So sorry Alicia, I was spared this side effect but seems like others have really good ideas on how to relieve this problem to give u some comfort.
I loved lying in the tub, but near the end it was a big effort to climb in and out of the tub several times a day; I used a sitz bath (warm water) several times a day and found it a bit soothing.

also, tried to lean forward so that pee went straight into the toilet bowl and didn't touch the surrounding skin which was very irritated from the rads
Thinking of you!
Sign in or sign up to post a comment.
avatar

Vital Info

Posts

November 29, 2018

Hot Springs National Park, Arkansas 71913

April 18, 1963

Cancer Info

Anal Cancer

Skin Cancer

Squamous Anal

November 17

Stage 1

0.1 - 1.0 cm

No

Mitomycin

Genesis Cancer Center

February 15

None for the anal (I have always had irritable bowel) except 2 squamous skin on calf and shoulder and my dermatologist told me to get a colonoscopy because the outside can signal what going on in the inside,

Stats

Posts: 9
Photos: 0
Events: 0
Supporters: 36
Friends: 41
Comments:
-Made: 0
-Received: 116
Views:
-Posts: 3635
-Photos:

New Here?

We are a community of cancer survivors supporting each other. Sign up to comment or create your own cancer blog. Already a member? Sign in